Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 412, NWS Birmingham, AL

August 4, 2009Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 4, 2009, 4:17 PM CDT for Elmore County, Montgomery County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 4:17 PM CDT (21:17 UTC)
Expired
Aug 4, 2009, 4:45 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:35 PM CDTTSTM WND DMG2 S Wetumpka, ALNUMEROUS TREES AND POWER LINES DOWN. ROOF DAMAGE TO 1 HOUSE.
Aug 4, 4:35 PM CDTHAIL 0.5S Wetumpka, ALALONG US231

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2755 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 042117
SVRBMX
ALC051-101-042145-
/O.NEW.KBMX.SV.W.0412.090804T2117Z-090804T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF WETUMPKA...
  NORTH CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 416 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WETUMPKA

..AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
  RIDGE...DEXTER...SANTUCK...KENT...EMERALD MOUNTAIN AND ECLECTIC

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3263 8593 3237 8605 3243 8638 3266 8626
TIME...MOT...LOC 2117Z 281DEG 9KT 3256 8622

$$
1 follow-up statement
000 
WWUS54 KBMX 042131
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT TUE AUG 4 2009

ALC051-101-042145-
/O.CON.KBMX.SV.W.0412.000000T0000Z-090804T2145Z/
MONTGOMERY AL-ELMORE AL-
431 PM CDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL ELMORE AND NORTH CENTRAL MONTGOMERY COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLUE RIDGE...
OR NEAR WETUMPKA...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALLSBORO...WARE...TALLAPOOSA RIVER WATER PLANT...SANTUCK...KENT...
EMERALD MOUNTAIN...ECLECTIC...DEXTER AND CLAUD

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3265 8625 3263 8593 3237 8605 3243 8638
TIME...MOT...LOC 2131Z 281DEG 9KT 3251 8623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:11 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 4, 3:11 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT TUE AUG 4 2009

.DISCUSSION...

DREADED NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE AT LEAST THROUGH
THE END OF THE WEEK. BY NOW...WE SHOULD ALL KNOW WHAT THAT
MEANS...FORECAST UNCERTAINTY. AT ANY GIVEN TIME DURING THIS TIME
FRAME...WE CAN GET THESE SHORT WAVES TO DEVELOP AN MCS. WHERE
THESE SYSTEMS GO CAN VARY DEPENDING ON MANY DIFFERENT CONDITIONS
WHICH ARE NOT HANDLE WELL BY COMPUTER MODELS. HENCE...THEY ARE
QUITE DIFFICULT TO PREDICT...ESPECIALLY THE FARTHER OUT IN TIME WE
LOOK.

FOR TONIGHT...WELL HAVE TO WATCH HOW AN MCS CURRENTLY LOCATED IN
MISSOURI WILL BEHAVE AS THIS SYSTEM COULD APPROACH OUR NORTHERN
ZONES LATER TONIGHT. DEPENDING HOW THIS SYSTEM ACTS TONIGHT...IT
WILL HAVE BIG IMPACT OF WEDNESDAY WEATHER.

THIS MCS COULD RE-FIRE UP AGAIN ON WEDNESDAY ACROSS CENTRAL
ALABAMA. THERE ARE MANY VARIABLES THAT WILL DICTATE HOW WE WILL BE
IMPACTED IN OUR AREA. THESE ALL DEPEND ON HOW FAST THE SYSTEM WILL
MOVE THROUGH TONIGHT. BASED THE FORECAST UNDER THE ASSUMPTION THAT
THE MCS WILL DIE OFF ACROSS TENNESSEE TONIGHT. THIS SOLUTION WILL
PUT THE SYSTEM ACROSS NORTHERN ALABAMA DURING WEDNESDAY MORNING
JUST IN TIME FOR THE DAYTIME HEATING TO HELP GET THINGS GOING.

THURSDAY AND FRIDAY...IT WILL BE A QUESTION MARK. MODELS CONTINUE
TO INDICATE AT THE POSSIBILITY OF MORE MCS SYSTEMS. THE LATEST
MODEL RUNS ARE INDICATING THAT THESE DISTURBANCES WILL REMAIN WELL
TO OUR NORTH...BUT WELL WAIT AND SEE. THE REASON BEING IS THAT
MODELS ARE BUILDING THE RIDGE INTO CENTRAL ALABAMA IN PREPARATION
OF THE UPPER HIGH TO SHIFT TO OUR EAST.

AS WE HEAD INTO THE WEEKEND...WILL SHIFT TO THE MORE TYPICAL
AFTERNOON SUMMER THUNDERSTORMS. IF THE GFS AND ECMWF ARE
CORRECT...THEN MUCH OF THE WEEKEND AND NEXT WEEK WILL BE MUCH
DRIER AND WARMER AS 598 500MB HEIGHT WILL BE IN PLACE. EXPECT FOR
TEMPERATURES TO BE WARMER THAN NORMAL DURING THIS TIME PERIOD.

10/ARM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  93  69  90  67 /  20  50  40  20  20
ANNISTON    70  95  70  91  70 /  10  50  50  20  20
BIRMINGHAM  72  93  73  91  71 /  10  30  40  20  20
TUSCALOOSA  72  97  71  95  69 /  10  30  40  20  10
CALERA      72  95  71  92  71 /  10  30  50  20  20
AUBURN      70  92  71  90  71 /  10  30  40  20  20
MONTGOMERY  73  95  72  93  73 /  10  30  50  30  20
TROY        72  92  71  91  71 /  10  30  30  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 1:08 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT TUE AUG 4 2009

ALZ011>015-017>050-051830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ALTHOUGH THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN ISOLATED
THIS AFTERNOON...ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS.  THE STORMS WILL REACH
THEIR PEAK INTENSITY AND COVERAGE BETWEEN THE HOURS OF 2 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
THURSDAY AS A COUPLE OF UPPER LEVEL DISTURBANCES TRACK
INTO NORTHERN ALABAMA. GUSTY WINDS OF 45 MPH WILL BE THE MAIN THREAT
FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Aug 4, 2:09 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE AUG 4 2009

ALZ019-041945-
CALHOUN-
209 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR CALHOUN COUNTY UNTIL 245 PM CDT...

AT 208 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF SAKS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OHATCHEE.
  SAKS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 2:17 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT TUE AUG 4 2009

ALZ027-028-041945-
CLAY-TALLADEGA-
217 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR CLAY AND TALLADEGA COUNTIES UNTIL
245 PM CDT...

AT 215 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SYCAMORE...OR 8 MILES NORTHEAST OF SYLACAUGA...
MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINTERBORO.
  SYCAMORE.
  WOODSTOCK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 2:34 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 PM CDT TUE AUG 4 2009

ALZ040-042000-
DALLAS-
234 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR DALLAS COUNTY UNTIL 300 PM CDT...

AT 233 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF FIVE POINTS...OR 14 MILES NORTHEAST
OF CAMDEN...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FIVE POINTS.
  TILDEN.
  DALLAS LAKE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 3:14 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT TUE AUG 4 2009

ALZ028-029-042045-
CLAY-RANDOLPH-
314 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR CLAY AND RANDOLPH COUNTIES UNTIL 345
PM CDT...

AT 314 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF GOLDVILLE...OR 9 MILES SOUTHEAST OF
ASHLAND...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MELLOW VALLEY.
  MOTLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 3:41 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT TUE AUG 4 2009

ALZ021-042115-
CLEBURNE-
341 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE COUNTY UNTIL 415 PM CDT...

AT 340 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MARS HILLS...OR 10 MILES EAST OF PIEDMONT...MOVING
EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAK LEVEL.
  MARS HILLS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 4, 4:08 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT TUE AUG 4 2009

ALZ043-042145-
ELMORE-
408 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR ELMORE COUNTY UNTIL 445 PM CDT...

AT 408 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WETUMPKA...MOVING EAST AT 10 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:19 PM CDTSevere Thunderstorm WarningBMXClay, Randolph26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.